Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 146, NWS Aberdeen, SD

August 9, 2002Roberts County, South Dakota; Big Stone County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 9, 2002, 6:35 PM CDT for Roberts County, South Dakota; Big Stone County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2002, 6:35 PM CDT (23:35 UTC)
Expired
Aug 9, 2002, 7:00 PM CDT
In force
25 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Big Stone County, MN, Roberts County, SD

The radar

The Aberdeen radar (KABR), 124 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 5:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-386 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WUUS53 KABR 092335
SVRABR
MNC011-SDC109-100000-
/NEW.KABR.SV.W.0238.092335-100000/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
635 PM CDT FRI AUG 9 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA
  BIG STONE COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 700 PM CDT

* AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF PEEVER...OR ABOUT 13 MILES
  SOUTHEAST OF SISSETON...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YANKEETOWN...BONANZA GROVE AROUND 645 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4558 9700 4542 9692 4545 9660 4559 9659

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:25 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 9, 3:25 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD...CORRECTED
325 PM CDT FRI AUG 9 2002

OBVIOUSLY A DECENT S/W IS LIFTING OUT OF WESTERN HIGH PLAINS
TROF...AND INDUCING STRONG UPWARD MOTION ACROSS CENTRAL AND EASTERN
SOUTH DAKOTA.  S/W EXPECTED TO CROSS SOUTH DAKOTA AND EXIT CWA
SHORTLY AFTER 06Z AND THEREFORE WILL TAPER PCPN FROM WEST TO EAST IN
ACCORDANCE WITH THIS.  STILL SOME POTENTIAL FOR SVR TSRA OVER
EASTERN 1/4 OF CWA WHERE SFC BASED CAPES A BIT BETTER DUE TO MORE
INSOLATION.  MOST ACTIVITY SHOULD BE OFF INTO MN BY 06Z.  HAVE
PULLED ALL POPS FROM SATURDAY FORECAST AS MODELS HAVE ALL COME INTO
GOOD AGREEMENT ON MOVEMENT AND INTENSITY OF MID LEVEL LOW CROSSING
DAKOTAS.  UPPER LOW PROGGED TO TAKE A MORE NORTHERLY TRACK WITH LESS
CHANCE OF WRAPAROUND INTO NORTHERN CWA.  ALSO LAPSE RATES ONLY
MARGINALLY SUPPORTIVE OF AFTERNOON INSTABILITY SHOWERS SO WILL LEAVE
OUT FOR NOW.  NEXT CHANCE OF PCPN COMES SUNDAY AS MOISTURE RETURNS
SWIFTLY TO THE EASTERN CWA VIA STRONG LLJ AHEAD OF NEXT S/W AND SFC
FRONT.  FOR NOW WILL ONLY CARRY SCT AFTERNOON POPS BUT LATER SHIFTS
WILL HAVE TO MONITOR.  TEMPS ON SUNDAY SOMEWHAT OF A QUANDRY WITH
MOS LOOKING TOO COOL BASED ON ETA 8H TEMPS.  AVN A BIT COOLER BUT
STILL SUGGESTS WARMER THAN MOS READINGS.  MONDAY COULD BRING SOME
EARLY SHOWERS OTHERWISE LOOKS BENIGN.

TDK

.EXTENDED DISCUSSION...
TRANSITION TO MIDWEST TROF CONTINUES INTO THE EXTENDED PORTION OF
THE FORECAST WITH ALL MODELS SHOWING THIS SHIFT TO VARYING DEGREES.
ENSEMBLES ALSO SHOWING RATHER LARGE SPREADS WRT POSITION AND DEPTH
OF THE TROF. AS TROF AXIS SLIDES EAST OF THE CWA WE SHOULD END BEST
CHANCES FOR PCPN WITH ONE EXCEPTION. EXTENDED AVN...AND ENSEMBLES TO
SOME EXTENT...DROP A SFC BOUNDARY SOUTH THROUGH THE AREA WEDNESDAY.
THIS SHOULD MAINLY SUPPORT ADDITIONAL COOL AIR ADVECTION AND
CLOUDS...BUT WITH BOUNDARY SLIDING THROUGH SOME PCPN IS POSSIBLE. SO
WILL ADD A CHANCE OF SHOWERS TO THE WEDNESDAY FORECAST. DISAGREEMENT
IN THE ENSEMBLES ARE ENOUGH TO CAUSE ME TO LEAVE ANY MENTION OF PCPN
BEYOND WEDNESDAY OUT OF THE FORECAST FOR NOW. SOME HINT OF RETURN TO
MORE ZONAL FLOW BY FRIDAY WITH BEST CYCLONIC FLOW ALOFT SLIDING
EAST. UNDER COOLER MID LVL AND LOW LVL TEMPS AND CYCLONIC FLOW ALOFT
SHOULD SEE MORE CLOUDS THURSDAY THEN DECREASING FRIDAY. WILL GO NEAR
MEX GUIDANCE TEMPS FOR THE PERIOD...WELL BELOW NORMAL HIGHS.

MLF

.ABR...NONE.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:48 PM CDTSevere Thunderstorm WarningABRCorson, Dewey57 min
Aug 8, 8:18 PM CDTSevere Thunderstorm WarningABRCampbell, Walworth42 min
Aug 8, 9:03 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson42 min
Aug 8, 10:56 PM CDTSevere Thunderstorm WarningABRJones, Lyman49 min
Aug 9, 6:32 PM CDTTornado WarningABRTraverse28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.